Visual allucinations occur in a large percentage of patients with PD. The aim of the debate is to clarify the relationship between the presence of Lewy-body pathology in the ventral-temporal regions of the brain or the use of antiparkinsonian drugs in the determinism of this phenomenon. Williams and Lees showed a strong correlation with the presence of Lewy-body and only a weak correlations between visual hallucinations and the use of selegiline and ergot dopamine agonists, and no association at all with the use of levodopa, non-ergot dopamine agonists, amantadine, and anticholinergic drugs. These negative correlations will certainly seem puzzling for all those clinicians dealing in the everyday clinical practice with patients with advanced Parkinson's disease who are undergoing chronic pharmacological treatment and who have this clinical manifestation. These findings raise provocative, but essential, questions on how treating physicians should be have when faced with a patient with Parkinson's disease and persistent visual hallucinations.

Rossi, S., Bartalini, S., & Ulivelli, M. (2006). Antiparkinsonian drugs and visual hallucinations. LANCET NEUROLOGY, 5, 18-19 [10.1016/S1474-4422(05)70267-2].

Antiparkinsonian drugs and visual hallucinations

ROSSI, SIMONE;ULIVELLI, MONICA
2006

Abstract

Visual allucinations occur in a large percentage of patients with PD. The aim of the debate is to clarify the relationship between the presence of Lewy-body pathology in the ventral-temporal regions of the brain or the use of antiparkinsonian drugs in the determinism of this phenomenon. Williams and Lees showed a strong correlation with the presence of Lewy-body and only a weak correlations between visual hallucinations and the use of selegiline and ergot dopamine agonists, and no association at all with the use of levodopa, non-ergot dopamine agonists, amantadine, and anticholinergic drugs. These negative correlations will certainly seem puzzling for all those clinicians dealing in the everyday clinical practice with patients with advanced Parkinson's disease who are undergoing chronic pharmacological treatment and who have this clinical manifestation. These findings raise provocative, but essential, questions on how treating physicians should be have when faced with a patient with Parkinson's disease and persistent visual hallucinations.
Rossi, S., Bartalini, S., & Ulivelli, M. (2006). Antiparkinsonian drugs and visual hallucinations. LANCET NEUROLOGY, 5, 18-19 [10.1016/S1474-4422(05)70267-2].
File in questo prodotto:
File Dimensione Formato  
VH_Lancet neurology.pdf

non disponibili

Tipologia: Post-print
Licenza: NON PUBBLICO - Accesso privato/ristretto
Dimensione 33.86 kB
Formato Adobe PDF
33.86 kB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11365/10957
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo